Results 1 to 7 of 7

Thread: Prednisone Rant

  1. #1
    Join Date
    Sep 2006
    Location
    Des Moines, IA
    Posts
    11
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Prednisone Rant

    I have been on Prednisone for two and a half years now and I just need to vent about it a bit. I started on it after my kidney biopsy. They started me on 60mg/day. I was quickly tapered down and after about 4 months I was down to 4mg/day and started having major withdrawls and my kidney function dropped. They raised me to 10mg where I stayed for close to 2 years. I would get occasional bolsters for flares. My recent hospitalization caused them to raise me to 40mg for the thyroiditis.

    Over the last two and a half years I have gained 70lbs., gotten acne, severe stretch marks all over my body, facial hair, and a "moon" face. Let's just say it has changed my appearance dramatically! This is a very difficult thing to deal with! I remain hopeful that when I can get off this stuff I can lose the weight and some of the other effects will lessen and fade, but in the meantime I don't recognize myself in the mirror.

    The prednisone is also the culprit in a long list of side effects not relating to apperance such as bone pain, high blood pressure, high blood sugar, and high cholesterol. They also suspect as the cause of my pancreatitis and psuedotumor cerebri. At least half of my medications are to counteract the effects of the prednisone.

    With any luck I will begin to taper down very soon, although it will take probably years to get all the way off. During this time I will get the pleasure of withdrawl.

    The main reason for this rant tho is to talk about the devastating effects that current Lupus treatments carry. It has been a pathetic 40 years since a new drug has been approved to treat Lupus. When the current treatments are so toxic that is inexcusable!

  2. #2
    Join Date
    Sep 2006
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Hi Clear Kendra, Sorry to hear you're having a rough time with the meds for so long. I've been on the dospaks before with minimal symptoms since they're such short run. But doc just put me on 32 mg/day due to pleurisy progressing to chest pains. No word yet whether it's just costochondritis or if it's settling into my heart. I had been fortunate up to now to avoid the loner term prednisone. I guess the point is, I've been on for a couple of weeks, and just got the lecture on all the side effects which sound very familiar to your post. Worst I've seen so far is the "shakes" and disruption of sleep (thus the early am email...). And as you mentioned he gave me more meds to counter act the main side effects (24 pills a day now!)
    I agree that we need more targeted meds with fewer side effects. Sounds like they have some (but the words chemo and anti rejection kind of scare me away even though I know folks from my local support group who are able to reduce their pred by using those. Bottom line is when you have major organ impact, like it sounds like you did, we have to jump on the bandwagon with the existing meds for now and just try to hang in there.
    Good luck with your journey. Meanwhile don't give up on who you see yourself as - what you do and what you look like are not the same thing as who you are - that's the one thing lupus can't change unless you let it.
    -Overit

  3. #3
    Join Date
    Jun 2006
    Location
    Virginia
    Posts
    509
    Thanks
    0
    Thanked 15 Times in 11 Posts

    Default

    Kendra I can relate. i'm presently on 30mg of prednisone a day and I've been on that for the past 6.5 months. I too have the moon face and I have gained 20lbs. I don't like how I look. I've gained some weight around my abdomen and it's very frustrating. You are not alone in this battle with the prednisone. I guess it doesn't help that I like my sweets :roll: I've been trying to cut my intake of food back but then I just end up hungry because of the prednisone. It's so frustrating. Feel free to vent anytime. I'm here for ya !
    Diagnosed in 1990 at age 11.
    Trust in the Lord with all of your heart!

  4. #4
    Join Date
    Jun 2006
    Location
    San Diego, CA
    Posts
    13
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Hi Kendra

    i totally agree with you, steroids suckkkkkkkkkkkkkkkk..hang in there... :x
    -LH

  5. #5
    Join Date
    Oct 2006
    Location
    Iowa
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Kendra, I to have been on high doses of the steriod. The first time was 60mg/everday for about 6 years and then off for 12 years and now due to having Lupus kidney I am back on it, but only 20mg every other day. I get the weight gain and my kids and boyfriend comment about the mood swings. I can wake up one day and not feel or look pregnant and wake up the next and look as though I was pregnant. I have 2-3 sizes of jeans depending on what kind of day I'm having. When someone tells me to go buy a new outfit I just bawl. It is very frustrating and there are days that I tell God that I want to me rid of this and if it means coming to seeing him then let's do it, but in another breath I know that I have a stronger will and that my life could be worse. The way I get through each "BAD" day is humor. I have a joke about different ways that I look and so it turns out to be funny around here when it comes to my Lupus. Now maybe this shouldn't be the way to go about it, but when I get serious I get depressed. I know there are days that I do need to be serious and I will cope, but I always have a joke behind me!!! :lol: :lol:

  6. #6
    Join Date
    Jul 2006
    Location
    New Jersey
    Posts
    257
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    Ditto for all the complaints and comments on prednisone. :roll: And why is it that most of the noticeable weight gain and puffiness end up in our lower abs. The most difficult part of the abs to get rid of and the toughest workout to do! I'm slowly weaning down on my dose. My rheumie suggested that I alternate from 10 mg to 5 mg every other day. Gosh, I can't wait to lose my belly fat...
    "I've learned that when bad times come, you can let them make you bitter or use them to make you better."

  7. #7
    Join Date
    Oct 2006
    Location
    Iowa
    Posts
    9
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Prednisone

    My Dr. is decreasing me to 15mg every other day, but if the numbers start to go back up then it's up again. My numbers currently are 3252 mg (20 - 150 normal) and they have been as high as 12,000. So they are coming down, but the Dr. hopes that they continue to come down and not just even out and stay there.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •